Drug-induced immune hemolytic anemia (DIIHA) is a relatively uncommon cause of anemia, and its diagnosis can be challenging. Although beta-lactam antimicrobial agents are often associated with DIIHA, any medication can potentially cause it. We describe a patient presenting with yellow skin discoloration and orange-colored urine after starting metaxalone for treatment of lumbosacral sprain. Laboratory studies were consistent with warm hemolytic anemia. Symptoms improved remarkably after discontinuation of metaxalone, coupled with initiation of glucocorticoids and rituximab.
Onyechi, Afoma; Ohemeng-Dapaah, Jessica; Patel, Rushin; Onyechi, Eduzor; Oyenuga, Mosunmoluwa; Sartaj, Sara; Mehta, Mudresh; Lacasse, Alexandre; and Anyadibe, Ikechukwu
"Metaxalone-induced immune hemolytic anemia,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 13:
5, Article 18.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol13/iss5/18